The Centers for Disease Control and Prevention (CDC) is urging health care professionals to use continued vigilance for fungal infections among patients who received contaminated steroid shots from New England Compounding Center (NECC). The CDC continues to receive new reports of fungal infection among patients who were given injections of contaminated methylprednisolone acetate (MPA) from NECC.
The fungal infections are part of the deadly multistate fungal meningitis outbreak that, to date, has killed 48 people and sickened at least 720 with meningitis, spinal infections, strokes and peripheral joint infections. All patients received steroid shots for back or joint pain that had been manufactured by NECC. About 18,000 contaminated shots were distributed to medical facilities in 23 states between late May and late September 2012. An estimated 14,000 people were exposed to the dangerous fungus.
Though six months have passed since the contaminated shots were recalled, infections continue to be reported to the CDC. Most of the recent cases have been localized spinal or paraspinal infections such as epidural abscesses, although new cases of meningitis or arachnoiditis have also been reported. Arachnoiditis is a neuropathic disease caused by the inflammation of the arachnoid, one of the membranes that surround and protect the nerves of the brain and spinal cord.
Many of the cases involve patients with minimal symptoms, thus the CDC is re-emphasizing the importance for health care professionals to remain vigilant for fungal infections in people who have received the shots, especially in patients with mild or even baseline symptoms, and consider evaluation with an MRI if clinically necessary.
Researchers had initially thought that the fungus had an incubation period of about five weeks, however many patients who had initially tested negative for fungal infections through lumbar puncture or MRI subsequently developed fungal infections, indicating that the incubation is much longer than expected.